Flash Flood, Staunton (C)
- When
- June 11, 4:30 PM EST to 5:30 PM EST
- Where
- Staunton (C) County, Staunton
- Reported by
- NEWSPAPER
- Coordinates
- 38.149, -79.060 (the zone’s center; the record gives no point)
Numerous streets were full of running water.
An area of thunderstorms with high winds, hail, and heavy rainfall moved through the northern half of the state during the afternoon and evening of the 11th. In Nelson County, flooding was reported on the south side of Lovingston.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of thunderstorms with high winds, hail, and heavy rainfall moved through the northern half of the state during the afternoon and evening of the 11th. In Nelson County, flooding was reported on the south side of Lovingston. In Augusta County, water was flowing over Route 610 at Stuarts Draft. Trees were downed in New Hope and Middlebrook. In Staunton, numerous streets were turned into rivers by heavy downpours. In Greene County, trees were downed in Standardsville. In Culpeper County, numerous trees were downed between Whiteshop and Catawba. One tree fell onto a house in Whiteshop and severely damaged the garage. In Fauquier County, the portion of a roof was blown off Cedar Lee Middle School in Bealton. Pea sized hail was also reported. Trees were also downed along Springs Road near the intersection of Route 687. In Clarke County, several trees were downed along Route 7 between Berryville and the Shenandoah River. In Loudoun County, penny sized hail fell in Leesburg. Numerous trees were downed between Route 50 and Leesburg in the western portion of the county. A wind gust of 60 MPH was recorded at the National Weather Service office in Sterling and a gust of 61 MPH was recorded at Ashburn Village. In Fairfax County, a large tree was uprooted at the intersection of Gallows Road and Iliff Drive in Fairfax. Another tree was downed in Vienna. A wind gust of 50 MPH was recorded in Reston and a gust of 46 MPH was reported in Chantilly. In Alexandria, trees were downed on the north side of the city. In Arlington County, trees were downed at the intersection of Glebe Road and Route 123 in North Arlington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 3:10 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT WED JUN 11 2003 HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH. LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED PRODUCTS OUT SHORTLY. RDH. PREV DISCS... ---------------------------------------------------- .SHORT TERM...TNGT AND TMRW... STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS. PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE. SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED MUCH FM MORN UPDATE. OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40 POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS EVE. FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME SVR. NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90 TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS. MANNING .LONG TERM THU NGT THROUGH WED... MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7. ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL DAYS FCST WISE BASED ON ONE MODEL. FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST. ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT WELL STAY IN THE WARM SECTOR. GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON THURSDAY. MANNING/RDH
VAZ021-025-026-WVZ054-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT WED JUN 11 2003 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY FRONT AND THE CENTRAL SHENANDOAH VALLEY... AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The Roanoke radar (KFCX), 165 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
11 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Numerous streets were full of running water.
Water flowed over Route 610.
Flooding was reported on the south side of town.
Trees were downed.
Numerous trees were downed.
Several trees were downed along Route 7 between Berryville and the Shenandoah River.
Numerous trees were downed between Route 50 and Leesburg.
A portion of a roof was blown off a school.
Penny sized hail fell.
A wind gust of 61 MPH was recorded in Ashburn Village. The time was estimated.
A wind gust of 60 MPH was recorded.
A large tree was uprooted at the intersection of Gallows Road and Iliff Drive.
A tree was downed.
Trees were downed at the intersection of Glebe Road and Route 123.
Trees were downed in the northern portion of the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370008, 5373262, 5373263, 5373264, 5373265, 5373266, 5373268, 5373267, 5373269, 5373270, 5373271, 5373272, 5373273, 5373274, 5373275.